Wyoming, 2015

Winter Storm in Wyoming, February 2 to 4, 2015

February 2 to 4, 2015 · NWS CYS · 19 events in 7 counties and zones

An energetic and moist westerly flow aloft produced a prolonged period of moderate to heavy snowfall over much of east central and southeast Wyoming. Sustained west to northwest winds of 25 to 35 mph with occasional gusts to 55 mph produced near-blizzard conditions over the Snowy and Sierra Madre ranges, with considerable blowing snow over the remainder of the area.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An energetic and moist westerly flow aloft produced a prolonged period of moderate to heavy snowfall over much of east central and southeast Wyoming. Sustained west to northwest winds of 25 to 35 mph with occasional gusts to 55 mph produced near-blizzard conditions over the Snowy and Sierra Madre ranges, with considerable blowing snow over the remainder of the area. Snowfall totals ranged from 6 to 18 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 2, 4:11 PM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Feb 2, 4:11 PM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MST MON FEB 2 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)

ISSUED AT 200 PM MST MON FEB 2 2015

MAIN CONCERNS WILL BE WINDS EARLY IN THE PERIOD...THEN THE SNOW
EVENT EXPECTED LATE TUESDAY NIGHT AND WEDNESDAY.

WINDS HAVE EASED OVER THE WIND-PRONE AREAS OF SOUTHEAST WYOMING AS
EXPECTED THIS AFTERNOON BUT EXPECT THEM TO RISE ONCE AGAIN AS THE
EVENING PROGRESSES. 700MB WINDS OF 60-65 KTS PROGGED OVER PARTS OF
THE LARAMIE RANGE LATER THIS EVENING AND WITH COLOCATION OF DECENT
DOWNWARD MOTION THE TYPICAL WIND AREAS SUCH AS BORDEAUX AND WEST
OF CHEYENNE SHOULD SEE HIGH WINDS ATTAINED ONCE AGAIN. STRONGER
WINDS LOOK TO SHIFT SLOWLY SOUTHWARD EARLY TUESDAY MORNING THEN
SLOWLY DROP OFF BY TUESDAY AFTERNOON. FAIRLY QUIET WEATHER
EXPECTED ELSEWHERE OVER THE CWA TONIGHT THROUGH TUESDAY WITH MILD
TEMPERATURES THOUGH PERIODS OF ENHANCED SNOW SHOWER ACTIVITY WILL
CONTINUE OVER THE HIGHER MTNS. WITH DECENT SNOWFALL ALREADY HAVING
FALLEN THERE AND AN ANTICIPATED INCREASE AGAIN LATER THIS EVENING
HAVE POSTED A WINTER WX ADVY THERE BEGINNING LATE THIS EVENING AND
CONTINUING THROUGH WEDS MORNING. THE SNOW WILL WANE FOR A TIME
TUESDAY AFTERNOON BUT INCREASE AGAIN TUESDAY NIGHT INTO WEDS.

ATTENTION WILL THEN TURN TO A DECENT SNOW EVENT WHICH WILL BEGIN
LATER TUESDAY EVENING AND CONTINUE INTO WEDS. A PUSH OF COLD
CANADIAN AIR WILL BEGIN MOVING ACROSS THE CWA TUESDAY EVENING AND
HOLD IN PLACE THROUGH WEDS AS THE SURFACE HIGH DROPS SOUTHEAST
OVER THE NORTHERN AND CENTRAL PLAINS. A PERIOD OF GOOD UPSLOPE
FLOW COMBINED WITH OVERRUNNING UPPER WNW FLOW AND EMBEDDED WEAK
IMPULSES SHOULD CREATE A FAIRLY EXTENSIVE AREA OF SNOW THAT WILL
MOVE ACROSS THE CWA MAINLY FROM AFTER MIDNIGHT TUESDAY NIGHT
THROUGH WEDS MORNING. RIGHT NOW AMOUNTS LOOK TO BE GENERALLY IN
THE 3-5 INCH RANGE OVER LOWER ELEVATIONS WITH HIGHER AMOUNTS OVER
THE MTNS. LOOKS LIKE A SOLID ADVY EVENT BUT WILL HOLD OFF ON
ISSUING ANY OTHER HILITES AND SEE IF LATER MODEL RUNS PERSIST WITH
THIS SCENARIO. FORTUNATELY WINDS SHOULD BE MODEST OVERALL THOUGH A
SHORT PERIOD OF GUSTINESS LOOKS LIKELY IMMEDIATELY BEHIND THE
FRONT. SNOW WILL TAPER OFF AND END FROM NORTH TO SOUTH WEDS
AFTERNOON AS THE UPSLOPE FLOW ENDS.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 200 PM MST MON FEB 2 2015

LONG TERM LOOKS TO BE WINDY WITH SEVERAL HIGH WIND EVENTS LOOKING
LIKELY.

FOR THURSDAY...LOOKS LIKE WE WILL BE IN FAST NORTHWEST FLOW AS
RIDGE AXIS LOOKS TO REMAIN WELL WEST OVER SOUTHERN NEVADA THROUGH
NORTHERN IDAHO. GFS 700MB WINDS 55-60KTS OVER WESTERN HALF OF THE
CWFA...SO COULD BE SEEING STRONG WINDS AT ARLINGTON AND MAYBE AS
FAR EAST AS THE SOUTH LARAMIE RANGE.

WINDS TURN MORE WESTERLY THURSDAY NIGHT INTO FRIDAY AS RIDGE AXIS
MOVES EAST OF OUR AREA. GFS 700MB WINDS FORECAST UP TO 70-75KTS.
NOT REALLY A BIG 700MB CRAIG TO CASPER HEIGHT GRADIENT...SO THAT
MAY KEEP WINDS DOWN SOME. SOMETHING TO WATCH THOUGH.

NICE THING THOUGH WITH THESE STRONG WINDS ARE THAT TEMPERATURES
ARE GOING TO BE WARM. GFS 700MB TEMPERATURES CLIMB FROM -3C
THURSDAY MORNING TO +4C THURSDAY AFTERNOON. DEPENDING ON SNOW PACK
FROM WEDNESDAYS STORM...WE COULD BE SEEING TEMPERATURES CLIMB BACK
TO THE MID 40S WEST AND LOW 50S EAST.

ANOTHER WARM AND WINDY DAY FRIDAY AS GFS WINDS REMAIN AT 60-70KTS
AND 700MB TEMPERATURES CLIMB TO +5C. LOOKS WINDY AND WARM THROUGH
THE WEEKEND AS WE STAY IN THIS FAST WEST TO NORTHWEST FLOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 402 PM MST MON FEB 2 2015

VFR PREDOMINANTLY FOR OUR SOUTHEAST WYOMING AND NEBRASKA PANHANDLE
AIRPORTS TONIGHT. HOWEVER...CONDITIONS WILL BEGIN TO DETERIORATE
FROM WEST TO EAST BEGINNING OUT BY KRWL BY TUESDAY MORNING. A
WIDESPREAD SNOW EVENT LOOKS TO BE TAKING SHAPE TUESDAY AFTERNOON
AND CONTINUING THROUGH WEDNESDAY MORNING WITH WIDESPREAD IFR/LIFR
FOR MOST AIRPORTS IN THE AREA.

&&

.FIRE WEATHER...
ISSUED AT 200 PM MST MON FEB 2 2015

NO CONCERNS ANTICIPATED FOR THE FORESEEABLE FUTURE WITH CONDITIONS
OTHER THAN WINDS REMAINING NON-CRITICAL. GUSTY WINDS WILL OCCUR
AROUND THE SE WY MTNS AT TIMES THIS WEEK. WIDESPREAD SNOW IS
EXPECTED TUESDAY NIGHT AND WEDS WITH SOME LIGHT TO MODERATE
ACCUMULATIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO NOON MST
     WEDNESDAY FOR WYZ112-114.

     HIGH WIND WARNING UNTIL NOON MST TUESDAY FOR WYZ110-116.

     HIGH WIND WARNING FROM 11 PM THIS EVENING TO NOON MST TUESDAY
     FOR WYZ106-117.

NE...NONE.
&&

SHORT TERM...RE
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Feb 2, 9:33 AM MST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
933 AM MST MON FEB 2 2015

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
031230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
933 AM MST MON FEB 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM WILL BRING WIDESPREAD SNOWFALL TO THE AREA WEDNESDAY.
SNOWFALL ACCUMULATIONS UP TO A FEW INCHES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ103>106-109>117-031230-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
933 AM MST MON FEB 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS WILL IMPACT THE WIND PRONE AREAS OF SOUTHEAST
WYOMING AGAIN TONIGHT. GUSTS OF 55 TO 65 MPH ARE LIKELY IN THESE
AREAS AFFECTING TRAVEL ALONG INTERSTATE 80 FROM WEST OF CHEYENNE
TO NEAR RAWLINS AND INTERSTATE 25 SOUTH OF WHEATLAND.

SNOW SHOWERS WILL OCCUR TODAY AND TONIGHT FOR THE SIERRA MADRE
AND SNOWY RANGES. THE SNOW WILL COMBINE WITH WINDY CONDITIONS TO
PRODUCE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES.
ACCUMULATIONS WILL RANGE FROM THREE TO SIX INCHES WITH LOCALLY
HIGHER AMOUNTS ALONG WEST FACING SLOPES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WESTERLY WINDS WILL CONTINUE THROUGH TUESDAY AFTERNOON FOR
THE WIND PRONE AREAS OF SOUTHEAST WYOMING.

PERIODS OF LIGHT TO MODERATE SNOW WILL CONTINUE FOR THE MOUNTAINS
WITH ADDITIONAL ACCUMULATIONS OF THREE TO SIX INCHES POSSIBLE
THROUGH WEDNESDAY. THE SNOW WILL COMBINE WITH WINDY CONDITIONS TO
PRODUCE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. LOWER
ELEVATIONS COULD SEE A COUPLE OF INCHES OF SNOW AS A STORM SYSTEM
MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
February 2, 9:00 PM MST to February 4, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Little Snake River SNOTEL site (elevation 8915 ft) estimated 16.8 inches of snow.

Winter Storm, Sierra Madre Range

When
February 2, 9:00 PM MST to February 4, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 15.6 inches of snow.

Winter Storm, Sierra Madre Range

When
February 2, 9:00 PM MST to February 4, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 12 inches of snow.

Winter Storm, Sierra Madre Range

When
February 2, 9:00 PM MST to February 4, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 18 inches of snow.

Winter Storm, Sierra Madre Range

When
February 2, 9:00 PM MST to February 4, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 13.2 inches of snow.

Winter Storm, Snowy Range

When
February 2, 9:00 PM MST to February 4, 2:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 13.2 inches of snow.

Winter Storm, Snowy Range

When
February 2, 9:00 PM MST to February 4, 2:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 15.6 inches of snow.

Winter Storm, Snowy Range

When
February 2, 9:00 PM MST to February 4, 2:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 15.6 inches of snow.

Winter Storm, North Laramie Range

When
February 3, 11:00 PM MST to February 4, 9:00 AM MST
Where
North Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

The LaPrele Creek SNOTEL site (elevation 8330 ft) estimated 12 inches of snow.

Winter Storm, Central Laramie Range and Southwest Platte County

When
February 3, 11:00 PM MST to February 4, 9:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
Law Enforcement
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Eight to twelve inches of snow was reported 20 miles southwest of Wheatland.

Winter Storm, Converse County Lower Elevations

When
February 4, 12:00 AM MST to 9:00 AM MST
Where
Converse County Lower Elevations forecast zone
Reported by
Public
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Six inches of snow was reported 16 miles west of Douglas.

Winter Storm, East Platte County

When
February 4, 12:00 AM MST to 9:00 AM MST
Where
East Platte County forecast zone
Reported by
Public
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Seven inches of snow was reported at Guernsey.

Winter Storm, East Platte County

When
February 4, 12:00 AM MST to 9:00 AM MST
Where
East Platte County forecast zone
Reported by
Public
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Eight inches of snow was reported five miles south of Guernsey.

Winter Storm, East Platte County

When
February 4, 12:00 AM MST to 9:00 AM MST
Where
East Platte County forecast zone
Reported by
COOP Observer
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

An observer four miles north of Wheatland measured 7.5 inches of snow.

Winter Storm, Goshen County

When
February 4, 12:00 AM MST to 9:00 AM MST
Where
Goshen County forecast zone
Reported by
Public
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Eight inches of snow was reported 13 miles northeast of Guernsey.

Winter Storm, Goshen County

When
February 4, 12:00 AM MST to 9:00 AM MST
Where
Goshen County forecast zone
Reported by
Public
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Six to eight inches of snow was reported eight miles south of Lingle.

Winter Storm, Goshen County

When
February 4, 12:00 AM MST to 9:00 AM MST
Where
Goshen County forecast zone
Reported by
Public
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Six inches of snow was reported at Torrington.

Winter Storm, Goshen County

When
February 4, 12:00 AM MST to 9:00 AM MST
Where
Goshen County forecast zone
Reported by
CoCoRaHS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

An observer three miles west of Veteran measured 6.8 inches of snow.

Winter Storm, Goshen County

When
February 4, 12:00 AM MST to 9:00 AM MST
Where
Goshen County forecast zone
Reported by
COOP Observer
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

An observer 29 miles north of Torrington measured six inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561714, 561719, 561722, 561725, 561726, 561727, 561728, 561729, 561732, 561734, 561730, 561735, 561736, 561737, 561738, 561739, 561740, 561741, 561742.